Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Miami, FL

August 11, 2003Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 11, 2003, 4:18 PM EDT for Hendry County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 4:18 PM EDT (20:18 UTC)
Expired
Aug 11, 2003, 5:15 PM EDT
In force
57 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Hendry County, FL

The radar

The Miami radar (KAMX), 125 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 112018
SVRMIA
FLC051-112115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
418 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HENDRY COUNTY IN SOUTHERN FLORIDA

* UNTIL 515 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 8 MILES SOUTH OF DEVILS
  GARDEN...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEVILS GARDEN BY 425 PM EDT

LAT...LON 2654 8124 2639 8114 2654 8094 2666 8106

.END

BRABANDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:12 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 11, 4:12 PM EDT, 6 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
412 PM EDT MON AUG 11 2003

.TONIGHT AND TUESDAY...ITS BEEN A BUSY AFTERNOON. A FEW SEVERE
STORMS POPPED UP THIS AFTERNOON ACROSS THE FORECAST AREA. VERTICAL
WIND PROFILES SHOW SLIGHTLY LIGHTER WINDS ALOFT TOMORROW...BUT
POTENTIAL FOR ISOLATED STRONG STORMS NOT OUT OF THE QUESTION. MOST
ACTIVITY WILL AGAIN BE OVER THE INTERIOR AND SFC EAST WINDS RETURN
IN RESPONSE TO BUILDING HIGH NORTH OF THE AREA.

.WEDNESDAY AND THURSDAY...MODELS IN SURPISINGLY GOOD AGREEMENT WITH
BRINGING TROUGH FROM THE TROPICAL ATLANTIC ACROSS SOUTH FLORIDA OR
THE FLORIDA STRAITS LATE WEDNESDAY INTO EARLY THURSDAY. SOME SLOW
DEVELOPMENT IS POSSIBLE WITH THIS SYSTEM. MESOETA STRONGEST WITH
SYSTEM...BRINGING WINDS CLOSE TO 30 KNOTS ACROSS OUR COASTAL WATERS.
GFS SHOWS SLIGHTLY LESS STRENGHTENING. WITH STRONG HIGH BUILDING TO
THE NORTH...PROLONGED FETCH OF EASTERLY WINDS WILL HAVE TO BE
WATCHED CLOSELY FOR HEAVY SURF/HIGHER SEAS ALONG ATLANTIC COAST.
TREND FORECAST UPWARD SOMEWHAT KEEPING IT CLOSE TO THE GFS SOLUTION
FOR NOW. ALSO INCREASING POPS ACCORDINGLY COUNTING ON SYSTEM MOVING
NEAR FORECAST AREA...ESPECIALLY WEDNESDAY NIGHT.

.FRIDAY THROUGH MONDAY...RATHER PROGRESSIVE EASTERLY FLOW WILL BRING
SURFACE RIDGING OVER PENINSULAR FLORIDA ON FRIDAY ON THE HEELS OF
TROPICAL WAVE POTENTIALLY MOVING OFF INTO THE GULF. BEYOND THAT
FORECAST GETS A BIT MORE COMPLEX AND DIFFICULT TO DISCERN. 00Z GFS
DEPICTS SHORTWAVE ENERGY ROUNDING THE BASE OF POSITIVELY TILTED
TROUGH JUST OFF THE U.S. EAST COAST. WITH UPPER HIGH OVER THE
SOUTHERN PLAINS. THIS WOULD SUGGEST SOUTHWEST FLOW FOR THE WEEKEND
AND INTO NEXT WEEK. THUS...MAIN AFTERNOON THUNDERSTORM THREAT

.MARINE...SFC WINDS WILL TURN EASTERLY TUESDAY...INCREASING OUT OF
THE NORTHEAST ON WEDNESDAY...AS TROPICAL WAVE CROSSES AREA WEDNESDAY
NIGHT WINDS WILL SHIFT MORE SOUTHEASTERLY. 20-25 KNOT WINDS
PROBABLE. THIS WOULD PRODUCE HAZARDOUS CONDITIONS FOR BOATING IN THE
AREA...WITH SEAS TO 6-8 FEET POSSIBLE.

.FIRE...NO CONCERNS.

WILL UPDATE SOON TO ADD PRELIMINARY POINT TEMPS/POPS

.MIA...NONE.

HANDEL
Hazardous weather outlook, Aug 11, 9:05 AM EDT, 7 hours 13 minutes before
FLZ063-066>075-112200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
905 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...NUMEROUS THUNDERSTORMS INTERIOR THIS AFTERNOON...
...SCATTERED THUNDERSTORMS COASTAL AREAS...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF SOUTH FLORIDA
ONCE AGAIN TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM
DEVELOPMENT WILL BE NEAR COASTAL AREAS EARLY IN THE AFTERNOON ONCE
THE SEABREEZE CIRCULATION BECOMES WELL ESTABLISHED. THE STORMS WILL
LIKELY MOVE TOWARD THE INTERIOR REGIONS AS THE SEABREEZES MOVE
INLAND. HOWEVER...DUE TO A SLIGHT SOUTHWEST STEERING FLOW...STORMS
WILL LIKELY CLUSTER OVER THE EASTERN HALF OF THE SOUTH FLORIDA
PENINSULA BY THE END OF THE DAY.

SOMEWHAT COLDER AIR ALOFT HAS MOVED ACROSS SOUTH FLORIDA IN THE LAST
24 HOURS...ENHANCING THE INSTABILITY OF THE ATMOSPHERE. THE GREATEST
THREAT FROM THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY WILL BE
FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES...STRONG WIND GUSTS AS
HIGH AS 50 MPH...AND POSSIBLY EVEN HAIL WITH THE STRONGEST
THUNDERSTORMS.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON SHOULD
THUNDERSTORMS BECOME STRONG.

In the hours before

Local storm report, Aug 11, 2:36 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0236 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    CAROL CITY                FL   WIND DAMAGE
08/11/03   MIAMI-DADE                     TREES REPORTED DOWN AROUND
                                          NW 52ND AVENUE IN CAROL
                                          CITY. REPORTED BY WSVN
                                          TELEVISION.

0200 PM    MIAMI LAKES               FL   0.88 IN HAIL
08/11/03   MIAMI-DADE                     NICKEL SIZE HAIL IN MIAMI
                                          LAKES REPORTED BY OFF DUTY
                                          NWS EMPLOYEE.

0150 PM    MIAMI LAKES               FL   WIND DAMAGE
08/11/03   MIAMI-DADE                     TREES REPORTED DOWN AROUND
                                          NW 52ND AVENUE AND 181ST
                                          STREET IN MIAMI LAKES.

RLP
Local storm report, Aug 11, 2:36 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0236 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    CAROL CITY                FL   WIND DAMAGE
08/11/03   MIAMI-DADE                     TREES REPORTED DOWN AROUND
                                          NW 52ND AVENUE IN CAROL
                                          CITY. REPORTED BY WSVN
                                          TELEVISION.

0200 PM    MIAMI LAKES               FL   0.88 IN HAIL
08/11/03   MIAMI-DADE                     NICKEL SIZE HAIL IN MIAMI
                                          LAKES REPORTED BY OFF DUTY
                                          NWS EMPLOYEE.

0150 PM    MIAMI LAKES               FL   WIND DAMAGE
08/11/03   MIAMI-DADE                     TREES REPORTED DOWN AROUND
                                          NW 52ND AVENUE AND 181ST
                                          STREET IN MIAMI LAKES.

RLP

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:45 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade30 min
Aug 11, 2:18 PM EDTSevere Thunderstorm WarningMFLGlades42 min
Aug 11, 2:22 PM EDTSevere Thunderstorm WarningMFLPalm Beach23 min
Aug 11, 2:42 PM EDTSpecial Marine WarningMFL33 min
Aug 11, 3:13 PM EDTSpecial Marine WarningMFL32 min
Aug 11, 3:45 PM EDTSpecial Marine WarningMFL60 min
Aug 11, 4:02 PM EDTSevere Thunderstorm WarningMFLMiami-Dade58 min
Aug 11, 4:26 PM EDTSpecial Marine WarningMFL64 min
Aug 11, 5:31 PM EDTSpecial Marine WarningMFL59 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.